Resource Nurse - Nurse Training and Management
ResourceNurse.com  
About Us Contact UsSearch Advertising and Sponsorship Employment Advertising
Jobs,Career Advice, and MoreOutstanding,Free Continuing Education ProgramsWhat You Need to KnowPolicies & Procedures, Competencies, and MoreInformation and Perspective from Nurses who KnowResources for Nurse SpecialistsResources for Nurse ManagersGames- Have fun while you learn!Connect with your ColleaguesBuy books and SuppliesConferences, Meetings, & More

Preventing IV Drug Incompatibilities

By Kelli Rosenthal, MS, RN, BC, CRNI, ANP, APRN, BC

The compatibility or incompatibility of IV medication is an important consideration in drug administration, especially since it is not unusual for multiple drugs to be administered through y-site connectors on continuous infusion administration sets. Even if patients are receiving different medications through multiple lumens of central venous catheters, care must be taken to assure that drugs administered into the same lumen are compatible.

Letís look at the different kinds of medication incompatibilities:

  • Visual: A visual incompatibility is characterized by the presence of precipitation (visible particles seen floating in the solution), gas formation (solutions may appear carbonated), color change (drug references will tell you the correct appearance of an admixed medication in a solution), or turbidity, where medications do not mix easily into solution.


  • Chemical: This often involves the degradation of drugs to produce therapeutically inactive or even toxic solutions. Chemical incompatibilities may not be accompanied by any visible clues.


  • Equivocal Compatibility: Compatibility is reported as equivocal in situations in which signs of possible incompatibility are transient (such as turbidity that is resolved during a short time period, uncertain, or inconsistent).


  • Solution instability: This is when a medication comes out of solution or degrades due to the length of time it has been admixed or some other factor, such as temperature, or light exposure. Other factors influencing solution stability are the dose and concentration of the drug, the number, type, and order of additives to a solution, the type and volume of parenteral solution (for example, the electrolyte content of many parenteral nutrition solutions can alter the stability of most IV medications. This is an example of complexation, where two or more compounds in a solution form a chemical complex that inactivates one or both of them).


  • Therapeutic incompatibility: The largest class of incompatibilities is therapeutic incompatibility, which occurs when an undesirable pharmacological reaction occurs within the patient as a result of two or more incompatible medications concurrently. These medications do not necessarily have to be given via the same route. It is imperative that the pharmacy be aware of ALL medications, dietary supplements, and over the counter medications that a patient has been taking in order to prevent known therapeutic incompatibilities.


  • To prevent incompatibilities, it is important to consider all the ways in which medications may interact outside of or inside the body. If you must mix a medication, always follow manufacturerís instructions as to the correct volume and type of diluent; which solutions it may be added to for "piggy back" administration; and what flush solutions must be used in between administrations to prevent events like precipitation within the patientís access device (for example, never administering phenytoin into an intravenous line containing dextrose, or never allowing amphotericin B to come into contact with saline solutions). Other issues to consider are the presence of electrolytes (e.g. potassium chloride) mixing into continuous infusions, such as in a piggyback situation. If mixing medications in a syringe for bolus administration (IV push), assure that they are compatible when combined in a syringe. If consulting a drug reference is not helpful, contact the pharmacy, which has access to additional compatibility information.

    Be on alert for medications with a known history of frequent incompatibilities when they come into contact with other drugs. Among the drugs most often incriminated in incompatibilities are furosemide (Lasix), phenytoin (Dilantin), heparin, midazolam (Versed), and diazepam (Valium) when used in IV admixtures.

    Some tips for the bedside:

  • Always watch for any change in the appearance of IV solutions (color change, gas bubbles, precipitate) in bag or tubing after mixing a medication or administering it into a Y-site on an IV administration set.


  • Keep a compatibility chart handy in your medication room or on your medication cart (in back of the kardex is ideal, if used) to re-verify compatibility if two medications are to be given concurrently into the same IV line.


  • Donít forget to check for any incompatibilities with additives that have already been added to the patientís primary IV solution (e.g. potassium chloride, multivitamins. These can be incompatible with many medications because of pH.).


  • Donít piggyback any medications into parenteral nutrition lines unless the pharmacy verifies the safety of doing so. Many of the electrolytes added to the mixture are incompatible when they come in contact with many common infusion medications. This is not a recommended practice, due to the risk of infection as well.


  • IV medication administration can be safe and convenient for you and your patient as long as you follow the 5 rights of medication administration, and remain on the alert for potential drug incompatibilities.

    References:

    Trissel LA. Handbook on Injectable Drugs (9th Ed.). Bethesda, MD; American Society of Health Systems Pharmacists (1998)

    Intravenous Nurses Society: "Intravenous Nursing Standards of Practice," Journal of Intravenous Nursing. 23(Suppl, 63), November/December 2000.

    Calis KA, Young LR. Clinical analysis of adverse drug reactions: a primer for clinicians. Hospital Pharmacy 2004; 39(7):697-712.

    Ray WA. Population-based studies of adverse drug effects. N Engl J Med 2003; 349(17): 1592-1594.

    Search ResourceNurse

    Career Center Continuing Education Product Education
    Resource Center Nursing Specialties Management
    Games Community Bookstore
    Meetings

    Copyright © Nurses' Station.com, LLC d/b/a ResourceNurse.com, 2000-2007. All Rights Reserved.